Dust Storm, Terry
- When
- November 16, 8:00 PM CST to 10:00 PM CST
- Where
- Terry forecast zone
- Reported by
- Public
- Coordinates
- 33.174, -102.335 (the zone’s center; the record gives no point)
In advance of a large upper trough, southwesterly winds increased to 30 to 40 mph over much of the South Plains with gusts measured as high as 55 mph at the Lubbock International Airport. S.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
In advance of a large upper trough, southwesterly winds increased to 30 to 40 mph over much of the South Plains with gusts measured as high as 55 mph at the Lubbock International Airport. Recently harvested cotton fields in Terry, Hockley and Lubbock County produced a large plume of blowing dust that reduced visibilities to as low as one quarter mile or less at times in rural areas - particularly along U.S. Highway 82/62 between Lubbock and Brownfield.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Nov 16, 5:48 PM CST, 2 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 548 PM CST SAT NOV 16 2013 .UPDATE... WINDS SPEEDS HAVE STARTED THEIR DECLINE ACROSS THE AREA PER RECENT WTXM OBSERVATIONS. THE WIND AND BLOWING DUST ADVISORIES SHOULD EXPIRE AT 00 UTC/6 PM CST AS SCHEDULED. && .AVIATION... VSBYS RESTRICTED TO ABOUT 3 TO 5 MILES DUE TO BLDU WILL IMPROVE DURING THE NEXT SEVERAL HOURS AS THE STRONG SW WINDS DECREASE. THE WINDS WILL REMAIN BREEZY OVERNIGHT THOUGH. ON SUNDAY...WINDS WILL SHIFT TO THE WEST AND STRENGTHEN BACK TO ABOUT 15 TO 20 KTS SUSTAINED ACROSS THE REGION BY MIDDAY. THEN SUNDAY AFTERNOON...THE WIND SPEEDS WILL GRADUALLY DIMINISH AND A WEAK COLD FRONT WILL APPROACH KCDS LATE IN THE PERIOD. && .PREV DISCUSSION... /ISSUED 255 PM CST SAT NOV 16 2013/ SHORT TERM... AS WE EXPECTED EARLIER THIS WEEK...TODAY HAD THE MAKINGS OF A DUSTY AND WINDY DAY AND NOTHING SHORT OF THIS HAS BEEN THE RESULT. UNFORTUNATELY...CONDITIONS ARE WORSE THAN WE HAD HOPED AS SOME RURAL AREAS ARE EXPERIENCING POOR VISIBILITY AS LOW AS 1/2 MILE AT TIMES. ALSO...RECENT GUSTS HAVE PUSHED NEARLY 50 KNOTS AT THE KLBB AIRPORT. OF INTEREST...OUR WSR-88D HAS BEEN SAMPLING MULTIPLE ENHANCED SEGMENTS OF BLOWING DUST EMANATING FROM THE COTTON BELT CORRIDOR ALONG BROWNFIELD HIGHWAY AND REACHING INTO FLOYD COUNTY. IT/S NO COINCIDENCE THAT THIS AREA ALSO CORRESPONDS WITH AN AXIS OF LOWER DEWPOINTS AND A VOID OF BOUNDARY LAYER CUMULUS COMPARED TO ELSEWHERE...SO DEEPER MIXING IN THIS CORRIDOR SHOULD CONTINUE TO TAP SOME HIGHERS GUSTS IN THE NEAR TERM. BOUNDARY LAYER DECOUPLING IS STILL ON TRACK AS WE APPROACH 6 PM...SO WE ANTICIPATE THE CURRENT ADVISORIES WILL BE ALLOWED TO EXPIRE ON TIME. KEPT THE INHERITED MILD LOWS INTACT TONIGHT AS SWLY WINDS WILL HOLD AROUND 15 KNOTS FOR THE BETTER PART OF THE NIGHT. AS THE BASE OF THE BROAD UPPER TROUGH GLANCES THE REGION LATE TONIGHT INTO EARLY SUNDAY...A WEAK PACIFIC COLD FRONT WILL ZIP THROUGH FOLLOWED BY A MORE TOLERABLE GRADIENT FLOW FOR MUCH OF THE DAY AHEAD. GIVEN DOWNSLOPING AND DRYING WESTERLY WINDS...THIS PATTERN FAVORS SIDING WITH THE MILDER MET GUIDANCE FOR HIGHS. A DRY BACKDOOR COLD FRONT WILL THEN EDGE INTO OUR NERN COUNTIES NEAR OR JUST AFTER PEAK HEATING...BUT THIS WILL NEED TO BE REVISITED IN LATER FORECASTS AS MODELS ARE STILL IN A BIT OF DISAGREEMENT WITH THIS FRONT/S SPEED OF ARRIVAL. LONG TERM... NEAR ZONAL FLOW WILL BE IN FLOW BY LATE SUNDAY AFTERNOON ACROSS WEST TEXAS. POLAR JET WILL BE TO OUR NORTH FROM BC TO ILLINOIS. A MINOR TROUGH AXIS SHOULD BE LOCATED ACROSS BAJA CALIFORNIA AND APPROACH WEST TEXAS BY MONDAY MORNING. INTO MID WEEK...ZONAL FLOW WILL PREVAIL THOUGH AN EMBEDDED DISTURBANCE SHOULD APPROACH ON TUESDAY WITH LARGER SCALE TROUGHINESS OUT WEST IN A SPLIT FLOW REGIME WILL BECOME ESTABLISHED BY THURSDAY WITH THE GFS LEADING THE WAY ON THE PROGRESSION OF SAID TROUGH WITH THE ECM CUTTING IT OFF OVER THE DESERT SOUTHWEST. GIVEN THE SPREAD IN NWP INCLUDING THE CMC/DGEX...WILL TREND FORECAST BASED ON A SYNOPTIC SCALE BLEND. AT THE SURFACE...HIGH PRESSURE WILL SETTLE IN JUST NORTHEAST OF US ON MONDAY MORNING WITH ESELY FLOW PERSISTING MUCH OF THE DAY. THE WINDS MAY GET UP TO THE 15 MPH RANGE DURING THE AFTERNOON ACROSS THE PANHANDLE WHERE THE SURFACE GRADIENT BETWEEN THE HIGH AND LEE LOW IN SERN CO WILL BECOME MAXIMIZED. A WEAK FRONT SHOULD MAKE ITS WAY INTO THE NORTHERN PANHANDLE BY WEDNESDAY MORNING BUT STALL WELL TO OUR NORTH. GENERALLY BENIGN WEATHER WILL STICK AROUND UNTIL THURSDAY. THE ECM SOLUTION DRIVES A COLD AIR BY 00Z FRIDAY THANKS TO A NORTHERN TROUGH ACROSS THE DAKOTAS WITH THE GFS HOLDING OFF UNTIL 00Z SATURDAY. THE PATTERN OF THE ECM LOOKS SOMEWHAT SUSPICIOUS ESPECIALLY WITH REGARD TO LOW LEVEL COLD ADVECTION THOUGH WILL MAINTAIN THE INHERITED LATE-WEEK GRIDS AWAITING GREATER CLARITY. HOWEVER...THINGS HAVE BEEN TRENDING COOLER AND WETTER ACROSS THE BOARD...ITS MAINLY A QUESTION OF TIMING. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 42 69 31 62 32 / 0 0 0 0 0 TULIA 44 71 34 61 33 / 0 0 0 0 0 PLAINVIEW 46 73 36 62 36 / 0 0 0 0 0 LEVELLAND 46 73 36 60 37 / 0 0 0 0 0 LUBBOCK 48 74 36 62 37 / 0 0 0 0 0 DENVER CITY 48 73 39 60 41 / 0 0 0 0 0 BROWNFIELD 47 74 37 60 39 / 0 0 0 0 0 CHILDRESS 50 77 36 65 38 / 0 0 0 0 0 SPUR 51 77 38 64 42 / 0 0 0 0 0 ASPERMONT 53 80 40 66 44 / 0 0 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... BLOWING DUST ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>024-027>030-033>036-039>041. WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>025-027>031-033>037-039>042. && 33/23
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 603 PM CST SAT NOV 16 2013 TXZ021>044-180015- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 603 PM CST SAT NOV 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
The national radar mosaic for the moment the first event began.
3 dust storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, November 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477580, 477581, 477582.